SAN ANTONIO (KTSA News) – The Centers for Disease Control and Prevention reports 153 cases of pulmonary illnesses possibly linked to e-cigarettes or “vaping,” primarily among adolescents and young adults in 16 states, including Texas. The cases were reported between June 28 and August 20.
“We just got our first report of a case last week and we’ve had a handful, so far less than five possible cases in Texas,” said Chris Van Deusen, director of media relations for the Texas Department of State Health Services.
They’re asking health care providers to watch for cases of severe lung disease and ask about e-cigarette use or vaping in patients with serious respiratory symptoms, such as cough, shortness of breath and fatigue. Van Deusen says some of these patients have required hospitalization.
“It can be severe. I know that in many cases nationally, hospitalization has been required so people can get appropriate treatment and therapy and breathing assistance,” Van Deusen told KTSA News.
An official cause has not been determined, so the Texas Department of State Health Services is urging clinicians who identify these cases to collect as much information as possible about the e-cigarette products used by the patients. Van Deusen says they’re also asking that the vaping liquid be saved for possible testing as they try to determine if there’s a common product involved among these patients.
The CDC reports that in many of the cases reported across the country, patients have acknowledged recent use of products that contained tetrahydrocannabinol (THC), however no specific product has been identified in all cases, nor has any product been conclusively linked to the lung illnesses.
The DSHS says vaping is not safe for kids, youth or young adults because most e-cigarettes contain nicotine, an addictive chemical that can affect brain development during the teenage years and the 20s. State health officials also say using nicotine during adolescence can harm parts of the brain that control attention, learning, mood and impulse control.